Nursing home abuse is all-too-common—and one of the easiest ways that it happens is through overmedication. Overmedication often occurs either through simple mismanagement of a patient's complex medications or it's done in order to make a patient more manageable and compliant, particularly if they suffer from a form of dementia. This is what you should know about overmedication in nursing homes.
Is your senior relative suddenly on antipsychotics?
Antipsychotics are currently prescribed to almost 300,000 nursing home residents per year. Relatives are told that it helps suppress the anxiety and aggression that go along with dementia. However, antipsychotics should be reserved for the most serious mental disorders, like schizophrenia, not to treat the by-products of dementia. Antipsychotics actually increase the risk of heart failure, infections, and death.
There are drugs designed specifically for anxiety. For example, Klonopin and Valium are similar drugs that could both be used specifically to calm someone who is anxious and they aren't as dangerous.
In many cases, the patient's permission regarding the medication isn't requested, even if he or she is still legally in charge of his or her own care and has periods of lucidity. Relatives are often informed after the drugs are started or asked for their permission casually, without clearly identifying the risk their senior faces from the drugs. You should be absolutely clear that when this sort of behavior occurs the medication is being administered for the convenience of the staff as a form of chemical restraint. They serve to make the senior passive and frequently immobile.
Are there other symptoms of chemical restraint or overmedication?
There are a number of other indicators of nursing home abuse that can indicate that chemical abuse is happening. You should be on the watch for any of the following symptoms:
- Sudden behavioral changes that seem erratic and unexplained
- Sudden personality changes that can't be accounted for due to the elderly person's health or situation
- Sudden fearfulness and increasingly withdrawn demeanor, even around family members
- Somnambulance, even during the daytime, that is dismissed or otherwise ignored
- Bed wetting that seems to be the result of either the patient being too asleep to wake up to urinate
- Sudden periods of confusion that weren't present before and appear out of nowhere
In addition, other signs that might indicate a problem include more general signs that the nursing home is having difficulty managing its patients. This could include frequent staffing changes, especially with nursing support staff, patients left alone in isolated corners by themselves or in darkened rooms for a long period of time, and signs that the patient is being physically neglected, left in the same clothing for days at a time, not eating, or left in an unstimulated environment for long periods of time.
If you believe that your loved one was chemically abused at a nursing home and it resulted in serious injury or death, consider contacting an attorney for advice.